Hail, Meade
- When
- May 28, 3:20 PM CST
- Where
- Meade County, 10.88 mi SSW of Meade State Park
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.020, -100.480
An upper level short wave through moved into the plains helping to produce the necessary lift along a retreating dry line to produce thunderstorms, some of which were severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level short wave through moved into the plains helping to produce the necessary lift along a retreating dry line to produce thunderstorms, some of which were severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 28, 2:18 PM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 318 PM CDT TUE MAY 28 2013 ...UPDATED LONG TERM SECTION... .SYNOPSIS... ISSUED AT 1202 AM CDT TUE MAY 28 2013 AT 00Z TUESDAY A 70KT 300MB JET WAS LOCATED OVER WESTERN KANSAS WITH DIFLUENT FLOW NEAR THE RIGHT ENTRANCE REGION LOCATED NEAR WESTERN OKLAHOMA. BETTER DIFLUENT FLOW WAS OBSERVED ACROSS NEBRASKA NEAR THE LEFT EXIT REGION OF THIS 300MB JET. A 500MB THERMAL TROUGH WAS LOCATED ACROSS WESTERN KANSAS AT 00Z TUESDAY WITH ANOTHER 500MB TROUGH EVIDENT ACROSS EASTERN ARIZONA/WESTERN NEW MEXICO. THE 700MB TEMPERATURES RANGED FROM +12C TO +13C ACROSS EASTERN COLORADO, EASTERN NEW MEXICO, PANHANDLE OF TEXAS AND WESTERN KANSAS. A WEDGE OF HIGHER 700MB DEWPOINTS EXTENDED FROM WEST TEXAS INTO WESTERN OKLAHOMA. AN 850MB LOW APPEARS TO BE LOCATED ACROSS WESTERN KANSAS. 850MB MOISTURE RETURN STRETCHED FROM CENTRAL TEXAS INTO NORTH CENTRAL KANSAS. A WEDGE OF HIGHER DEWPOINTS DID APPEAR TO BE WRAPPING AROUND THE 850MB LOW EARLIER THIS EVENING. TEMPERATURES ACROSS SOUTHWEST KANSAS AT 00Z TUESDAY VARIED FROM 28C TO 30C. HIGHS ON MONDAY IN THIS AREA OF WARM 850MB AIR RANGED FROM 94 AT ELKHART TO 100 DEGREES AT DODGE CITY. AT THE SURFACE A DRYLINE EXTENDED SOUTH FROM AN AREA OF LOW PRESSURE LOCATED NEAR NORTH CENTRAL KANSAS. ANOTHER SURFACE BOUNDARY EXTENDED SOUTHWEST OF THIS SURFACE LOW INTO SOUTHEAST COLORADO. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 133 PM CDT TUE MAY 28 2013 AS THE UPPER SOUTHWESTERLY FLOW AHEAD OF A LARGE SCALE TROUGH OVER UTAH AND ARIZONA KEEPS PUMPING A SYNOPTIC SCALE UPPER LIFT OVER KANSAS, A SURFACE FRONT OVER WESTERN KANSAS WITH A TRAILING DRY LINE WILL SLOWLY RETROGRADE TO THE WEST THIS EVENING. THIS FRONT AND DRY LINE COMBINATION WILL SERVE AS FOCUS BOUNDARIES FOR THUNDERSTORM INITIATION. LOOKING AT THE FORECAST SOUNDINGS FOR THE AREA EAST OF COLDWATER TO KINSLEY TO LARNED, SOME OF THESE CELLS COULD GROW STRONG VERY QUICKLY AND PERHAPS PRODUCE LARGE HAIL. THE HAIL SIZE APPLICATION PRODUCED JUST LARGER THAN GOLF BALL SIZE. SO, FROM ABOUT 22Z THIS AFTERNOON THROUGH AROUND MIDNIGHT, SEVERE STORMS WILL BE POSSIBLE, DURING THE EVENING IN THE AREA DEFINED ABOVE, THEN WILL SHIFT TOWARD THE NORTHEAST AS THE FRONT LIFTS NORTH. THE EARLY OVERNIGHT PRECIPITATION CHANCES WILL BE MAINLY NORTHEAST OF A LINE FROM DIGHTON TO LARNED TO SAINT JOHN. TOMORROW WILL HAVE THE UPPER WAVE TROUGH SWING THROUGH WESTERN KANSAS. THE FRONT AND DRY LINE WILL PUSH BACK ACROSS SOUTHWESTERN KANSAS. THERE IS LIKELY TO BE MORE SEVERE STORMS WEDNESDAY AFTERNOON, BUT THEY MAY NOT BE AS STRONG AS TODAY. FORECAST SOUNDINGS SUGGEST UP TO GOLF BALL SIZE HAIL IS POSSIBLE WEDNESDAY AFTERNOON. WILL INCLUDE THIS IN THE WEATHER TYPE FOR THEN. ANOTHER WEATHER PROBLEM IS THE WIND WEDNESDAY. THE GRADIENT LOOKS TIGHT ENOUGH TO PRODUCE 20G35MPH WINDS. THUS, AM PLANNING ON A WIND ADVISORY, PER DISCUSSION WITH ICT, FROM ABOUT 15Z TO 02Z WEDNESDAY. THE TEMPERATURE FORECAST DID NOT CHANGE. MINIMUMS TONIGHT SHOULD RANGE FROM NEAR 60F DEGREES ALONG THE COLORADO BORDER TO THE MID 60S AT HAYS, DODGE CITY AND LIBERAL, TO AROUND 70F DEGREES IN THE COLDWATER AND MEDICINE LODGE AREAS. OVERALL, WEDNESDAY'S MAXIMUM TEMPERATURES WILL BE DOWN FROM TODAY'S HIGHS. MAXIMUM TEMPERATURES WEDNESDAY WILL RANGE FROM THE UPPER 70S IN THE PRATT AND COLDWATER AREAS TO AROUND THE 90F DEGREE MARK FROM SCOTT CITY TO GARDEN CITY TO LIBERAL. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 318 PM CDT TUE MAY 28 2013 A SURFACE COLD FRONT IS ANTICIPATED TO MOVE ACROSS WESTERN KANSAS WEDNESDAY NIGHT INTO THURSDAY AS THE UPPER LEVEL SHORTWAVE STRENGTHENS AND BECOMES AN UPPER LEVEL LOW ACROSS THE NORTHERN PLAINS. DEPENDING ON THE SPEED OF THIS FRONT A FEW THUNDERSTORMS COULD FORM ACROSS CENTRAL AND SOUTH CENTRAL KANSAS IN THE AFTERNOON BEFORE MOVING INTO WICHITA'S FORECAST AREA IN THE LATE AFTERNOON AND EVENING. THE REMAINDER OF THE FORECAST AREA SHOULD REMAIN DRY WITH PARTLY CLOUDY SKIES. WINDS WILL GENERALLY BE FROM THE WEST TO SOUTHWEST WITH THE EXCEPTION OF CENTRAL AND SOUTH CENTRAL KANSAS WHERE SOUTHERLY WINDS WILL BE FELT THROUGHOUT THE DAY. WINDS THEN SHIFT TO MORE OF A NORTHERLY DIRECTION THURSDAY NIGHT. HIGHS THURSDAY ARE FORECASTED TO RANGE FROM THE LOWER 80S ACROSS WEST CENTRAL KANSAS TO AROUND 90 DEGREES ACROSS THE KS/OK BORDER. LOWS THURSDAY AND FRIDAY MORNING ARE FORECASTED TO RANGE FROM THE MID 50S ACROSS WEST CENTRAL KANSAS TO UPPER 60S ACROSS SOUTH CENTRAL KANSAS. THE AFOREMENTIONED SURFACE FRONT THEN STALLS OUT ACROSS NORTHERN OKLAHOMA ON FRIDAY WITH THE UPPER LEVEL LOW CONTINUING TO SPIN ACROSS THE NORTHERN PLAINS. A WEAK SHORTWAVE IS DEPICTED TO MOVE AROUND THE PERIPHERY OF THIS LOW AND MOVE ACROSS KANSAS AND OKLAHOMA. THIS MAY ALLOW A FEW STORMS TO FORM ACROSS SOUTH CENTRAL KANSAS FRIDAY NIGHT INTO SATURDAY MORNING. HOWEVER, MOST OF THE ACTIVITY SHOULD REMAIN ACROSS OKLAHOMA. THE REMAINDER OF THE FORECAST AREA SHOULD REMAIN DRY WITH LIGHT NORTHERLY WINDS. HIGHS FRIDAY ARE FORECASTED TO BE IN THE 80S WITH CLOSE TO 90 DEGREES ACROSS THE KS/OK BORDER. LOWS SATURDAY MORNING ARE EXPECTED TO RANGE FROM THE LOWER 50S ACROSS WEST CENTRAL KANSAS TO LOWER 60S ACROSS SOUTH CENTRAL KANSAS. THE UPPER LEVEL LOW MOVES EAST THIS WEEKEND WITH AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDING ACROSS THE SOUTHERN ROCKIES AND SOUTHERN PLAINS. TOWARDS THE SURFACE, A DOME OF HIGH PRESSURE WILL MOVE DOWN THROUGH THE PLAINS SATURDAY THEN TO THE EAST OF THE FORECAST AREA SUNDAY. THESE FEATURES SHOULD SUPPRESS ANY SIGNIFICANT WEATHER FROM OCCURRING WITH PARTLY CLOUDY SKIES AND DRY CONDITIONS. THIS DOME OF HIGH PRESSURE WILL ALSO BRING DOWN SLIGHTLY COOLER TEMPERATURES WITH HIGHS SATURDAY AND SUNDAY RANGING FROM THE UPPER 70S ACROSS CENTRAL KANSAS TO AROUND 80 DEGREES ACROSS THE KS/OK BORDER. MID RANGE MODELS SUGGEST LEE TROUGHING TO REDEVELOP ACROSS EASTERN COLORADO EARLY NEXT WEEK AS AN UPPER LEVEL SHORTWAVE MOVES INTO THE INTERMOUNTAIN WEST. A FEW DISTURBANCES MAY MOVE UNDER THIS FEATURE AND MOVE INTO THE CENTRAL HIGH PLAINS. IF THIS VERIFIES, STORM CHANCES WILL INCREASE ACROSS WESTERN KANSAS. TEMPERATURES SHOULD INCREASE BACK INTO THE 90S BY TUESDAY WITH LOWS IN THE 50S MONDAY MORNING AND 60S TUESDAY MORNING. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1234 PM CDT TUE MAY 28 2013 MVFR CIGS WILL START THE FORECAST OUT, WITH CIGS MAINLY IN THE BKN-OVC014 RANGE. THIS LOW STRATOCU DECK SHOULD BURN OFF AND SCATTER OUT BY 19 TO 20Z, AND THEN THE WINDS WILL SHIFT TO SOUTHEAST AT 13G22KT. AS A SURFACE GRADIENT INCREASES THIS AFTER, THE WINDS WILL INCREASE SLIGHTLY MORE OVERNIGHT FROM THE SOUTHEAST AT 16G24KT. THERE WILL BE A FEW THUNDERSTORMS AFTER 22Z TODAY, BUT THEY SHOULD STAY EAST OF THE TAF SITES. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 88 61 85 / 20 50 50 10 GCK 63 90 58 86 / 20 30 40 10 EHA 61 88 57 89 / 20 20 10 10 LBL 64 91 59 90 / 20 30 20 10 HYS 65 83 62 82 / 40 50 70 30 P28 70 79 66 86 / 30 60 60 20 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 10 AM TO 9 PM CDT WEDNESDAY FOR KSZ030-031- 045-046-064>066-077>081-086>090. && SYNOPSIS...BURGERT SHORT TERM...BURKE LONG TERM...HOVORKA_42 AVIATION...BURKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 421 AM CDT TUE MAY 28 2013 KSZ030-031-043>046-061>066-074>081-084>090-290930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 421 AM CDT TUE MAY 28 2013 /321 AM MDT TUE MAY 28 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING, NORTHEAST OF A LAKIN TO MEADE LINE. THE MAIN HAZARDS WILL BE HAIL TO THE SIZE OF BASEBALLS, AND DAMAGING WIND GUSTS UP TO 65 MPH. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE EARLY THIS EVENING ACROSS WEST CENTRAL AND NORTH CENTRAL KANSAS. ELEVATED FIRE DANGER LEVELS CAN BE EXPECTED WEST OF HIGHWAY 83 LATE THIS AFTERNOON. OUTDOOR BURNING IS NOT RECOMMENDED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS THROUGH THE END OF THE WEEK. THERE IS POTENTIAL FOR THE STORMS TO BE SEVERE ON ANY OF THESE DAYS...ALTHOUGH WEDNESDAY WILL HAVE THE BEST RISK FOR ORGANIZED SEVERE THUNDERSTORMS. IN ADDITION...LOW RELATIVE HUMIDITIES AND GUSTY WINDS WILL BE POSSIBLE OVER PORTIONS OF SOUTHWESTERN KANSAS ON WEDNESDAY AND THURSDAY. THESE CONDITIONS WILL RESULT IN ELEVATED FIRE WEATHER LEVELS...MAINLY WEST OF HIGHWAY 83. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 6 PM NORTHEAST OF A LAKIN TO MEADE LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC BURGERT
The Dodge City radar (KDDC), 94 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
14 hail, 7 thunderstorm wind, 1 tornado. Local standard time, as filed.
Several old barns were damaged and a roof was torn off a lean to shed.
Twelve inch diameter tree limbs were broken by the high wind. In addition, a few old outbuildings were destroyed and some siding on an old church was blown off.
There was major tree damage done across all of Englewood.
Wind gusts to 70 MPH were reported with three inch diameter tree limbs blown down.
The hail was mostly dime sized.
There was unspecified wind damage done by the high wind.
The hail was several inches deep and the largest stones were the size of golf balls.
A rope tornado did not cause any damage as it moved south.
Power lines were blown down by the high wind.
Six to eight inch diameter tree limbs were blown down by the high wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458110, 458126, 458133, 458136, 458137, 458111, 458138, 458139, 458112, 458113, 458114, 458115, 458116, 458117, 458118, 458123, 458119, 458120, 458121, 458122, 458134, 458135.